Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Sioux Falls, SD

July 2, 2000Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 2000, 3:06 AM CDT for Cottonwood County, Minnesota. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 3:06 AM CDT (08:06 UTC)
Expired
Jul 2, 2000, 3:45 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:10 AM CDTHail 0.75Storden, MNLarge hail damaged crops. The amount of crop damage could not be determined, partly because there was also wind damage to crops.
Jul 2, 3:10 AM CDTThunderstorm Wind 52 EStorden, MNThunderstorm winds caused tree damage, mostly downed branches. The winds also damaged screens and the paint on a house. Crop damage was suspected, but the anount of crop damage could not be determined, partly because hail falling at the same time also caused d
Jul 2, 3:30 AM CDTHail 1Jeffers, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS53 KFSD 020806
SVRFSD
MNC033-020845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 AM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 345 AM CDT

* AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF WESTBROOK...OR ABOUT 16 MILES
  EAST OF SLAYTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERS AROUND 320 AM CDT
  DELFT AROUND 325 AM CDT
  WINDOM AROUND 325 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:40 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 8:40 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT SAT JUL 1 2000

CLASSIC RIDGE RIDING TSTMS IN DKTS TO NE THIS EVE FLWG DIURNAL
PATTERN WITH TSTMS STARTING OUT IN ND AND NE EARLY AND THEN FILLING
IN BTWN IN SD LATER ON. MAIN ACTION SHOULD BE IN NERN SD FOR AWHILE
AS NEB STUFF SHOULD WEAKEN AFT SS. HOWEVER AS STG UPR WAVE RIDES
FLAT UPR RDG...CAPPING SHOULD BREAK WRN AND NRN CWA AFT MIDN AND SCT
TSTMS SHOULD DVLP AS PER CURRENT FCST. THESE TSTMS SHOULD THEN MOVE
ESEWD THRU AT LEAST NRN HLF CWA LATER TNGT AND A FEW COULD BECOME
STG/SVR...BUT WILL NOT UPDATE FCST UNTIL THERE IS SOME MOVEMENT OF
MAIN STUFF TOWARDS CWA. THUS PREV FCST HOLDING UP VERY WELL FOR NOW.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jul 2, 12:20 AM CDT, 2 hours 46 minutes before
SDZ050-057>060-063>065-068-020700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT SUN JUL 2 2000

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED...

THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA HAVE BEEN DECREASING
SINCE 1030 PM SATURDAY EVENING. THE THUNDERSTORMS REMAINING IN
THIS AREA ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT UNTIL 2 AM CDT FOR NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.
Special weather statement, Jul 2, 1:15 AM CDT, 1 hour 51 minutes before
SDZ038-039-052>054-020645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
115 AM CDT SUN JUL 2 2000

...SEVERE THUNDERSTORM WATCH NUMBER 524 HAS BEEN CANCELLED FOR
EAST CENTRAL SOUTH DAKOTA...

THIS INCLUDES THE COUNTIES OF BEADLE...KINGSBURY...JERAULD...
SANBORN AND MINER.

SCATTERED THUNDERSTORMS WILL BE AROUND THE AREA FOR THE REST
OF TONIGHT...ESPECIALLY TO THE NORTH OF THIS AREA. HOWEVER THE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE AS FAR SOUTH AS
THE HURON AND DE SMET AREAS.

FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:27 AM CDTSevere Thunderstorm WarningFSDJackson48 min
Jul 2, 3:45 AM CDTSevere Thunderstorm WarningFSDCottonwood30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.